Posted in Health, news

Your daily medications and DUI’s – are you at risk?

Image above from Grandparents.com

We commonly think of DUI’s, or Driving Under the Influence, a result of drinking alcohol and driving while intoxicated.  However what many people fail to realize is drugs, including prescriptions, could decrease your ability to drive safely, hence putting you at risk for a DUI when alcohol wasn’t even ingested.

A report from the Governors Highway Safety Association (GHSA) and the Foundation for Advancing Alcohol Responsibility found that more fatal crashes were the result of drug use as opposed to alcohol use.

These findings showed that although alcohol was involved in 37% of fatal crashes, prescriptions and illegal drugs were responsible for 43% of driver- related deaths.

Looking deeper into data available from the National Highway Transportation Safety Administration (NHTSA), they found 36.5 % of drug related fatal car crashes were the result of marijuana use.

Now what about prescription drugs?  California Vehicle Code 23152(e) states, “It is unlawful for a person who is under the influence of any drug to drive a vehicle.”

So what prescription drugs could impair one’s driving?

The obvious ones include the following:

Narcotics such as hydrocodone, oxycodone, morphine, codeine…to name a few

Muscle relaxants such as carisprodol, cyclobenzaprine, methocarbamol……

Sleep aids such as zolpidem, eszopiclone….

Anti-anxiety medications such as diazepam, lorazepam, alprazolam, clonazepam…..

However surprisingly, these next groups of medications can also cause sedation:

Cholesterol medications such as statins:  lovastatin, atorvastatin, etc. may cause fatigue and recent studies have found them to cause “excessive tiredness”.

Stomach acid suppressants such as proton pump inhibitors:  omeprazole, lansoprazole have been reported to cause vitamin deficiencies such as B12 and magnesium which in turn can cause fatigue.

Antibiotics that treat many common infections:  Amoxicillin, azithromycin, ciprofloxacin have been known to cause fatigue.

Diuretics for blood pressure and water retention:  hydrochlorothiazide, furosemide cause potassium loss in the urine which may contribute to fatigue

Antihistamines:  anti-allergy medications such as diphenhydramine (Benadryl) are very sedating, which is why they are used in some over the counter sleep aids.  There are some reports that the younger generation of medications such as Zyrtec can cause drowsiness as well.

Blood pressure medications:  these can include the ACE inhibitors such as captopril, enalapril;  calcium channel blockers such as amlodipine; beta blockers such as metoprolol as well as the diuretic family mentioned previously.

Antidepressants: many antidepressants additionally help with anxiety through their sedating effects such as trazadone, paroxitine, and escitalopram to name a few.

Mood stabilizers, anti-seizure medications, and antipsychotics can cause fatigue as well.

Despite the rarity of these types of cases, the potential is still there for one to not only receive a DUI but injure himself or others if the prescription makes him less alert, i.e. decreases his “sobriety”.  Discuss with your medical provider if you feel drowsy after you take your medication and if there are less sedating options.

 

                                                                                                       LearnHealthSpanish.com                                                                                                         Medical Spanish made easy

Daliah Wachs, MD, FAAFP is a nationally syndicated radio personality on GCN Network, iHeart Radio and Board Certified Family Physician

Advertisements

Author:

Nationally Syndicated Radio Host, Board Certified Family Medicine Physician, Assistant Professor Touro University Nevada

Leave a Reply

Fill in your details below or click an icon to log in:

WordPress.com Logo

You are commenting using your WordPress.com account. Log Out / Change )

Twitter picture

You are commenting using your Twitter account. Log Out / Change )

Facebook photo

You are commenting using your Facebook account. Log Out / Change )

Google+ photo

You are commenting using your Google+ account. Log Out / Change )

Connecting to %s